Ask a doctor

Is It Normal to Have Swelling After Botox?

I had Botox injections 4 days ago in my forehead, and around my eyes. Today I noticed that everywhere I had the injection it looks lumpy and swollen. When I do my "surprised" face, I also get this lump right in the middle of my forehead just above where they do it for the crease between the eye. I have had Botox before and in some places it seems to leave an indentation. Can anyone tell me what might be happening? I am getting very nervous and am wondering if I should make an appointment to see a plastic surgeon. The Dr. that did it this time is qualified, but is a GP. Thanks for any information on this!

Doctor Answers (24)

Swelling after Botox is unusual

+2

I have seen occasional cases of incomplete muscle paralysis of the injected muscles, leading to an irregular contour upon frowning or raising ones eyebrows. This is either due to inadequate dosing of the Botox, or incomplete area of the muscle injected. Occasionally, patients may develop a small hematoma (bruise) at or near the injection site.

Hematomas can be mildly painful, unless the injector punctures the periosteum (membrane attached to the bone), in which case it can be quite painful. If hematoma is the cause, the pain will resolve soon. Anti inflammatories may be helpful, as well as warm compresses to the area. If hematoma is not the cause, you may require additional Botox to get complete weakening of the muscle.

I would suggest that you see a board certified physician (plastic surgeon, opthalmologist or dermatologist) who is well versed in the anatomy, pharmacology of Botox, and technique of injection when you get treated.


Fairfield Plastic Surgeon
4.5 out of 5 stars 8 reviews

Return to your injector for an exam

+2

If the muscle has been weakened in an unusual pattern, it maybe that you are experiencing visibility of contracting muscle segments between the weakened segments but my guess is that this is highly unlikely.

Within all likelihood this will resolve on its own with no intervention or side effects but I would advise you to seek the advise of your injecting physician.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Persistent lumps following Botox injections are unusual.

+2

Claudia:

I have been using Botox close to thirteen years and never have seen persistent lumps. We typically advise our patients to be off of all anti-inflammatory medications and aspirin products two weeks prior to any injections to minimize the risk of bruising. It sounds like this most likely represents bruising at the injection sites. If it is bruising that is causing the lumps, then I would expect to see this clear up with time. I would advise you to follow up with the treating physician.

Thanks for your question.

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

You might also like...

Bumps can be the result of muscle recruitment

+2

Bumps after Botox can be the result of swelling, hematoma or muscle recruitment.

Swelling can be the result of localized trauma and will go away shortly.

Hematoma is the result of the needle injuring a small blood vessel and will also resolve within 1-2 weeks.

More likely is the recruitment of muscle that was not paralyzed by the Botox. When muscle is paralyzed, your brain tries to accomplish the same motion by taking unaffected muscle to perform the same function. This can result in the lumps and bumps that you describe. A good treatment is to apply the Botox in a more spread out manner, in order to weaken the muscles that you are now noticing.

Don't worry. Everything you describe is reversible.

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

Botox Complication

+2

Hi Claudia,

I agree with Dr. Lupo. I have never seen what you are describing in thousands of injections. I have seen very small hematomas (bruises) that may form a small lump for a few days, but not everywhere as you state.

Your statement that "the Dr. that did it this time is qualified, but is a GP" is an oxymoron. You should have Botox and fillers injected by cosmetically trained specialists (plastic surgeon, facial plastic surgeon, dermatologist, and oculoplastic surgeon).

If what was injected was FDA approved Botox then your symptoms will likely resolve. Return to your doctor and find out what was injected and how much. Good luck.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Follow up with treating physician

+2

The situation you are describing is very unusual. I have been doing Botox injections for 12 years and have never seen what you are describing. I'd give the treating physician the benefit of the doubt and see if he/she can fix this. In general, I always recommend board certified dermatologists and plastic surgeons because they do so many injectables. In my opinion, there is value in experience and training in aesthetics and you just don't get those things at a weekend course. Good luck.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Go back and see your doctor

+2

After Botox injections, it is normal to have temporary swelling - similar to mosquito bite, which resolves after a few hours. This is due to localized swelling around the site of injection. Occasionally, you can have areas of swelling due to small hematomas (bruises) which may take a few days to resolve. These are generally localized and may be tender to the touch. Additionally, you can have areas of swelling from localized infections from the needle puncture. However, these are also self-limiting and should resolve within a few days. On rare occasions, if the Botox paralyzed your forehead so much that your eyebrows dropped lower than your orbital rim (the bone under your eyebrow), the bone may appear as a bump or swelling just above your eyebrow. Finally, if you are pushing and poking the areas aggressively, you may be causing secondary trauma which is prolonging the resolution of the swelling.

You should not have indentations from Botox. Botox does not cause indentations.

Occasionally, patients are not sure what was injected into them. Some doctors inject Botox and Dermal Fillers at the same appointment. It sounds like you know what you had done, but it is important to clarify what was injected.

In any case, it is important that you follow up with your doctor to ensure that everything is okay.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

See a dermatologist or plastic surgeon if swelling persists

+2

It is difficult to determine without seeing a picture if the "bumps" are where the muscle is partially relaxed and you are seeing activation of the muscles next to the Botox-treated area.

You often see a little swelling at the sight of the injection but that should resolve within a day. I definitely recommend that you see a dermatologist or plastic surgeon that does a lot of Botox injections because injecting looks easy but it is definitely an art!

Brenda Dintiman, MD
Fairfax Dermatologic Surgeon

Swelling Following Botox Injections

+1

It's unusual for patients to have lumps, bumps, and swelling four days after botox injections. Although it's impossible to know the exact cause of this swelling with certainty without physical examination, several possibilities exist. These include persistent edema, hematoma formation, and abnormal muscle contractions due to an uneven distribution of the botox.

Under these circumstances, this problem should resolve spontaneously, but if the problem is due to poor injection technique a consultation with a board-certified plastic surgeon might be appropriate. This surgeon should be able to formulate a plan that addresses your concerns and corrects your lumps and bumps.

Richard J. Bruneteau, MD
Omaha Plastic Surgeon
5.0 out of 5 stars 75 reviews

Swelling after Botox: Normal?

+1
Botox is a powder mixed with saline or water in order to inject it. This fluid can leave small temporary bumps that look like bug bites until the water or saline is fully absorbed into your tissue. This normally takes a few minutes to half an hour at most. Any swelling that reappears after that is unexpected and not normal. Swollen areas that leave indentations afterwards are definitely not normal. You may be potentially allergic to a preservative being used in the mix, or you may be getting small under the surface bruises that can heal with indented scarring over time. I recommend seeing a board-certified dermatologist or experienced plastic surgeon to evaluate bumps from Botox that appear days later.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.